Alert archive / New Mexico / Special Weather Statements in 2011

Special Weather Statement, NWS Albuquerque, NM

November 21, 2011Quay County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Nov 21, 2011, 10:21 AM MST for Quay County, New Mexico. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 21, 2011, 10:21 AM MST (17:21 UTC)
Expired
Nov 21, 2011, 11:15 AM MST
In force
54 min
Issued by
NWS Albuquerque, NM

County Quay County, NM

The radar

The Cannon AFB radar (KFDX), 61 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 5.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2011-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2011-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1625 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

329 
WWUS85 KABQ 211721
SPSABQ

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1021 AM MST MON NOV 21 2011

NMZ534-211815-
QUAY COUNTY-
1021 AM MST MON NOV 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL QUAY COUNTY THROUGH 1115
AM MST...

AT 1020 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
STRONG THUNDERSTORMS NEAR SAN JON...OR ABOUT 18 MILES EAST OF 
TUCUMCARI...AS WELL AS 5 TO 10 MILES SOUTH OF TUCUMCARI.  THE STORMS
WERE MOVING NORTH AT 20 TO 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

AREAS AFFECTED BY THIS STORM INCLUDE...INTERSTATE 40 CORRIDOR BETWEEN
TUCUMCARI...SAN JON AND GLENRIO.

STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND 
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL 
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3517 10381 3524 10362 3537 10341 3544 10305
      3506 10304 3505 10342 3492 10385
TIME...MOT...LOC 1720Z 200DEG 13KT 3516 10340

$$

KJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Nov 21, 2:47 AM MST, 7 hours 34 minutes earlier.

Area forecast discussion, Nov 21, 2:47 AM MST, 7 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
247 AM MST MON NOV 21 2011

.DISCUSSION...
MODEL INCONSISTENCIES CONTINUE TO WREAK HAVOC WITH THIS FORECAST
PACKAGE. THUS...FORECAST CONFIDENCE IS LOW FOR MUCH OF THE PERIOD.

UPPER LEVEL LOW OVER CENTRAL CALI IS CURRENTLY WEAKENING AS IT MOVES
EAST. AHEAD OF THE LOW...ABUNDANT MID AND HIGH LEVEL CLOUDS WILL
CONTINUE TO STREAM ACROSS NM. AS THIS LOW QUICKLY PASSES OVER AZ AND
NM TODAY...HIGH CLOUDS WILL SHIFT EASTWARD...BUT LOWER DECKS WILL
TAKE THEIR PLACE. THOUGH THIS DISTURBANCE WILL CONTINUE TO WEAKEN AS
IT CROSSES THE STATE...IT WILL BRING A CHANCE FOR PRECIPITATION.
AFTER DAYS OF TRENDING DOWN WITH QPF...THE LATEST MODELS HAVE
CHANGED THEIR TUNE AND SUGGEST MORE QPF WILL FALL OVER NORTHWESTERN
PORTIONS OF THE STATE. STILL DO NOT THINK THERE WILL BE
WIDESPREAD SIGNIFICANT AMOUNTS OF PRECIPITATION...BUT EXPANDING
ECHOES OVER ARIZONA GIVE CREDENCE THAT THERE IS AN INCREASING
CHANCE OF SMALL AMOUNTS OF QPF. THEREFORE...HAVE INCREASED POPS
FOR TODAY...MAINLY ACROSS THE NW. ADDITIONALLY...THERE ARE ALREADY
A FEW LIGHTNING STRIKES ACROSS AZ...AND IT LOOKS MODESTLY UNSTABLE
OVER NM TODAY...THUS A FEW TSTMS WILL BE POSSIBLE. AMOUNT OF QPF
ACROSS THE EAST CENTRAL AND SOUTHEASTERN PORTIONS OF THE CWA WILL
DEPEND ON FAST RETURN FLOW DEVELOPS THIS MORNING. DEWPOINTS IN THE
40S AND 50S ARE NOT TOO FAR AWAY IN TEXAS...THUS IF SOME
SOUTHERLY/SELY FLOW CAN DEVELOP...AND PULL UP THE HIGHER OCTANE
MOISTURE...A FEW THUNDERSTORMS WILL BE POSSIBLE ALONG THE PSEUDO-
DRYLINE...BEFORE THE MOISTURE IS MIXED EASTWARD THIS EVENING. THE
UPPER LEVEL TROUGH AXIS WILL BE OVER THE TEXAS PANHANDLES BY
MIDNIGHT...THEREFORE EXPECT PRECIPITATION TO COME TO A QUICK END
THIS EVENING.

TUESDAY AND WEDNESDAY WILL BE QUIETER AND A BIT WARMER AS AN UPPER
LEVEL RIDGE DEVELOPS OVERHEAD.

THURSDAY AND BEYOND REMAINS VERY MUCH IN QUESTION. IN SHORT...HAVE
OPTED TO STICK WITH THE GFS/CMC SOLUTIONS WHICH SWING A TROUGH
ACROSS NM ON THURSDAY AND FRIDAY. LATEST ECMWF IS NOW SHOWING A SPLIT
FLOW SCENARIO...WHERE THE FLOW BUCKLES AND A CUT OFF LOW DEVELOP OFF
THE CALI COASTLINE AND MAINTAINS THIS CLOSED LOW STRUCTURE AS IT
CROSSES NM.  THOUGH SOME OF THE GFS ENSEMBLE MEMBERS ARE SHOWING
SOMETHING SIMILAR...ECMWF SEEMS QUITE STRANGE AS IT THEN RETROGRADES
THE LOW AFTER SATURDAY.  THUS...HAVE OPTED TO RULE OUT THE EURO
SOLUTION FOR THE MOMENT. THEREFORE...EXPECT THURSDAY TO BE FAIRLY
WINDY...MAINLY ACROSS EASTERN PORTIONS OF THE STATE AS A LEE SIDE
TROUGH DEEPENS THROUGHOUT THE DAY. IT APPEARS THAT THIS UPPER TROUGH
WILL DRAW UP SOME MOISTURE FROM NOW TROPICAL STORM KENNETH IN THE
EASTERN PACIFIC...THOUGH SOUTHERN NM MAY BENEFIT MORE THAN NORTHERN
AND CENTRAL NM. REGARDLESS...CLOUD COVER WILL BE ON THE INCREASE AND
THE LEE SIDE TROUGH WILL CONTINUE TO STRENGTHEN.  HAVE GONE ABOVE
GUIDANCE FOR MIN TEMPS FRIDAY MORNING DUE TO THE CONTINUE BREEZY
DOWNSLOPE WINDS EXPECTED.

FRIDAY LOOKS TO BE THE WINDIEST DAY OF THE BUNCH WITHIN NORTHWEST
FLOW ON THE BACK SIDE OF THE TROUGH.  OUTSIDE OF THE MOISTURE FROM
TS KENNETH...MOISTURE LOOKS RATHER MEAGER WITH THIS SYSTEM...THUS
NOT EXPECTING MUCH PRECIP.

VERY DRY AIR FILTERS IN BEHIND THIS SYSTEM AS UPPER LEVEL RIDGING
RECOMMENCES. STRONG NIGHTTIME INVERSIONS WILL BE THE RULE WITH
DAYTIME TEMPS GRADUALLY WARMING BEGINNING SUNDAY.

34

&&

.AVIATION...
A STORM SYSTEM CROSSING THE STATE TODAY WILL BRING THE POTENTIAL FOR
LOWER CEILINGS AND DECENT CHANCES FOR PRECIPITATION ACROSS MUCH OF
THE FORECAST AREA. SCATTERED TO NUMEROUS RAIN AND HIGH MOUNTAIN SNOW
SHOWERS AND ISOLATED THUNDERSTORMS WILL IMPACT THE WEST AND NORTH...
WHILE MOSTLY ISOLATED SHOWERS AND STORMS WILL BE FOUND ELSEWHERE.
CIGS AND VSBYS WILL LOWER TO MVFR AND IFR CONDITIONS DURING PERIODS
OF PRECIPITATION THROUGH 03Z. A FEW LINGERING RAIN AND SNOW SHOWERS
EARLY TONIGHT OVER THE NORTH AND EAST WITH MVFR CONDITIONS. PATCHY
FOG WITH IFR TO LIFR CONDITIONS WILL BE POSSIBLE LATE TONIGHT OVER
THE NORTHERN VALLEYS.

NEXT AVIATION DISCUSSION SCHEDULED FOR 22Z. CHJ

&&

.FIRE WEATHER...
DECENT CHANCES FOR WETTING PRECIPITATION TODAY AS A PACIFIC STORM
SYSTEM CROSSES THE STATE...ESPECIALLY ACROSS NORTHWEST AND NORTHERN
PORTIONS OF NEW MEXICO. THERE MAY BE AN ISOLATED THUNDERSTORM ACROSS
SOME AREAS...ESPECIALLY THE EASTERN PLAINS. RELATIVE HUMIDITIES
AREAWIDE WILL BE ON THE INCREASE. VENTILATION RATES WILL BE FAIR
TO EXCELLENT EXPECT PERHAPS POOR RIGHT ALONG THE TEXAS BORDER. THE
STORM WILL EXIT THE STATE TONIGHT WITH LINGERING RAIN AND SNOW
SHOWERS OVER THE NORTHEAST AND EAST.

MUCH DRIER AIR FOR TUESDAY BUT VENTILATION RATES WILL PLUMMET ACROSS
WESTERN AREAS AS UPPER LEVEL RIDGING BUILDS OVERHEAD. POOR AND FAIR
VENT RATES WILL BE THE RULE. BETTER VENTILATION IS EXPECTED ACROSS
SOME CENTRAL AND NORTHEAST AREAS.

WEDNESDAY WILL BE DRY AND MILDER WITH MINIMUM RH VALUES IN THE 15 TO
25 PERCENT RANGE. WINDS WILL REMAIN LIGHT UNDER A RIDGE OF HIGH
PRESSURE. VENTILATION WILL BE MOSTLY POOR TO FAIR EXCEPT GOOD IN
THE NORTHEAST.

VENTILATION WILL IMPROVE THANKSGIVING AS SOUTHWEST FLOW INCREASES
IN ADVANCE OF THE NEXT STORM SYSTEM. LEE SIDE TROUGHING AND MODEST
MIXING WILL MAKE FOR A BREEZY DAY ACROSS THE EASTERN PLAINS. GUSTY
WINDS WILL CONTINUE THURSDAY NIGHT...ESPECIALLY ACROSS RIDGETOPS.
THIS NEXT SYSTEM WILL GIVE NEW MEXICO ANOTHER SHOT AT PRECIPITATION
LATE THURSDAY INTO FRIDAY NIGHT. FRIDAY LOOKS TO BE WINDY ACROSS
MUCH OF THE FORECAST AREA.

NEXT WEEKEND WILL BE DRY WITH A CHILLY START AND MILDER FINISH.

CHJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  49  29  51  24 /  50   5   0   0
DULCE...........................  46  22  48  17 /  60  10   0   0
CUBA............................  49  25  50  20 /  50  10   0   0
GALLUP..........................  47  23  53  17 /  50   0   0   0
EL MORRO........................  44  23  50  20 /  40   0   0   0
GRANTS..........................  50  23  54  18 /  40   0   0   0
QUEMADO.........................  49  22  55  19 /  30   0   0   0
GLENWOOD........................  56  31  64  29 /  30   0   0   0
CHAMA...........................  43  18  45  16 /  60  20   0   0
LOS ALAMOS......................  49  31  51  28 /  40  10   0   0
PECOS...........................  49  28  52  28 /  30  10   0   0
CERRO/QUESTA....................  45  22  47  17 /  30  20   0   0
RED RIVER.......................  41  19  42  14 /  40  20   0   0
ANGEL FIRE......................  44  16  44  11 /  30  20   0   0
TAOS............................  49  21  50  15 /  30  10   0   0
MORA............................  49  28  52  24 /  20  10   0   0
ESPANOLA........................  55  27  56  23 /  30  10   0   0
SANTA FE........................  51  28  52  27 /  40  10   0   0
SANTA FE AIRPORT................  53  28  54  26 /  30  10   0   0
ALBUQUERQUE FOOTHILLS...........  55  34  56  31 /  20   5   0   0
ALBUQUERQUE HEIGHTS.............  56  36  57  34 /  20   5   0   0
ALBUQUERQUE VALLEY..............  58  33  59  30 /  20   5   0   0
ALBUQUERQUE WEST MESA...........  56  32  58  28 /  20   5   0   0
LOS LUNAS.......................  60  29  60  27 /  20   5   0   0
RIO RANCHO......................  56  31  58  30 /  20   5   0   0
SOCORRO.........................  61  34  61  32 /  20   0   0   0
SANDIA PARK/CEDAR CREST.........  55  30  55  29 /  30   5   0   0
TIJERAS.........................  56  30  57  31 /  30   5   0   0
MORIARTY/ESTANCIA...............  53  29  54  25 /  30   5   0   0
CLINES CORNERS..................  52  29  53  29 /  30   5   0   0
GRAN QUIVIRA....................  54  31  56  31 /  30   5   0   0
CARRIZOZO.......................  54  34  57  33 /  20   5   0   0
RUIDOSO.........................  53  33  55  34 /  30   5   0   0
CAPULIN.........................  54  28  53  23 /  20  20   0   0
RATON...........................  60  26  57  23 /  20  20   0   0
SPRINGER........................  59  28  58  23 /  20  10   0   0
LAS VEGAS.......................  54  28  57  27 /  20  10   0   0
CLAYTON.........................  59  37  61  32 /  20  20   0   0
ROY.............................  57  33  58  28 /  10  10   0   0
CONCHAS.........................  63  34  63  30 /  20  10   0   0
SANTA ROSA......................  63  37  63  29 /  10  10   0   0
TUCUMCARI.......................  63  34  63  30 /  20  10   0   0
CLOVIS..........................  59  35  62  32 /  30  10   0   0
PORTALES........................  62  35  63  32 /  30  10   0   0
FORT SUMNER.....................  65  37  64  32 /  20  10   0   0
ROSWELL.........................  71  38  67  32 /  10   5   0   0
PICACHO.........................  63  37  64  33 /  10   5   0   0
ELK.............................  59  35  62  32 /  20   5   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

34/40
Hazardous weather outlook, Nov 21, 6:00 AM MST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST MON NOV 21 2011

NMZ501>540-221300-
ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS-
CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY-
EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS-
FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY-
NORTHEAST HIGHLANDS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY-
RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY-
SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY-
SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY-
UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
600 AM MST MON NOV 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG AND GUSTY WINDS ARE POSSIBLE ON FRIDAY ESPECIALLY ALONG AND
JUST EAST OF THE SANDIA...MANZANO...AND SACRAMENTO MOUNTAINS.
GUSTS TO 50 MPH ARE POSSIBLE.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

34

In the hours before

Special weather statement, Nov 21, 10:21 AM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1021 AM MST MON NOV 21 2011

NMZ534-211815-
QUAY COUNTY-
1021 AM MST MON NOV 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL QUAY COUNTY THROUGH 1115
AM MST...

AT 1020 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS NEAR SAN JON...OR ABOUT 18 MILES EAST OF
TUCUMCARI...AS WELL AS 5 TO 10 MILES SOUTH OF TUCUMCARI.  THE STORMS
WERE MOVING NORTH AT 20 TO 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

AREAS AFFECTED BY THIS STORM INCLUDE...INTERSTATE 40 CORRIDOR BETWEEN
TUCUMCARI...SAN JON AND GLENRIO.

STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3517 10381 3524 10362 3537 10341 3544 10305
      3506 10304 3505 10342 3492 10385
TIME...MOT...LOC 1720Z 200DEG 13KT 3516 10340

KJ

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 21, 3:05 PM MSTSpecial Weather StatementABQDe Baca40 min

Nearby

Special Weather Statements in New Mexico, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.